Thunderstorm Wind, Monona
- When
- August 9, 9:53 PM CST
- Where
- Monona County, Soldier
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.980, -95.780
Numerous large tree limbs were reported blown down in town.
A shortwave trough moving quickly through the northern Plains allowed for a seasonably strong cold front to sweep through eastern Nebraska and southwest Iowa late in the day on the 9th of August. Isolated to scattered supercells developed along the cold front as it moved southeast across the area with some of the supercells producing severe weather in the form of large hail and damaging winds,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A shortwave trough moving quickly through the northern Plains allowed for a seasonably strong cold front to sweep through eastern Nebraska and southwest Iowa late in the day on the 9th of August. Isolated to scattered supercells developed along the cold front as it moved southeast across the area with some of the supercells producing severe weather in the form of large hail and damaging winds, as well as locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 5:14 PM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 614 PM CDT SUN AUG 9 2015 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 333 PM CDT SUN AUG 9 2015 CHANCE FOR THUNDERSTORMS AND THEIR SEVERITY TONIGHT ARE THE PRIMARY FORECAST CONCERNS. THUNDERSTORMS WERE FIRING AT MID AFTERNOON ALONG A WEAK SURFACE BOUNDARY STRETCHING FROM SOUTHEAST SOUTH DAKOTA INTO WESTERN NEBRASKA. THESE STORMS HAVE PLENTY OF INSTABILITY AND SHEAR TO FEED ON...SOME 2500 J/KG OF MLCAPE AND 40KT OF EFFECTIVE BULK SHEAR...AS PER LATEST RAP OBJECTIVE ANALYSIS. ALREADY GETTING REPORTS OF SEVERE HAIL JUST WEST OF OUR AREA WHERE VIGOROUS UPDRAFTS WERE SEEN. AND FREEZING LEVELS ARE QUITE A BIT LOWER THAN LAST EVENING. SO A CONTINUED HAIL THREAT IS CERTAINLY EXPECTED...WITH MODEST MICROBURST POTENTIAL ALSO NOTED ON RAP PROGS. PERHAPS A BIGGER SHOW WITH POTENTIALLY MORE WIDESPREAD SEVERE LATER THIS EVENING IS POSSIBLE. MID LEVEL SHORTWAVE DIVING INTO WESTERN SOUTH DAKOTA WILL CONTINUE SOUTHEAST THIS EVENING...PUSHING A COLD FRONT ALONG WITH IT. SHEAR PROFILES SHOULD ACTUALLY INCREASE IN MAGNITUDE GIVEN MID LEVEL SPEED MAX TIED TO WAVE. SHEAR VECTORS ARE LINING UP NEARLY PARALLEL WITH EXPECTED FRONTAL/CONVECTIVE LINE...SUPPORTING MORE OF A LINEAR STORM MODE. WIND FIELDS...PREDICTED DOWNDRAFT CAPE AND LAYER THETA-E DIFFERENCES APPROACHING 30 ALL SUGGEST SEVERE WIND POTENTIAL AS LINE RACES INTO EASTERN NEBRASKA. SEVERAL MESOSCALE HI-RES MODELS ARE OFFERING VARIED OPINIONS AROUND THIS LINE OF THINKING...SO WILL HIT EVENING THUNDER CHANCES PRETTY HARD. EXPECT STORMS TO SLOWLY DIE OFF LATER THIS EVENING AND OVERNIGHT AS THEY APPROACH INTERSTATE 80 AND BEYOND...HOWEVER SEVERE THREAT APPEARS TO LINGER FOR SOME TIME AFTER DARK. BY MONDAY MORNING LINGERING STORMS SHOULD BE EXITING OUR SOUTHEAST CWA. HOWEVER WEAK IMPULSE IN MID LEVEL FLOW COULD TAP WANING INSTABILITY IN THE MID AFTERNOON TO PRODUCE A STORM OR TWO IN SOUTHWEST IOWA. THEN NORTHERLY SURFACE FLOW UNDER HIGH PRESSURE WILL FORETELL A RELATIVELY DRY PERIOD OVER THE NEXT COUPLE OF DAYS. HIGHS BOTH TUESDAY AND WEDNESDAY WILL GRADUALLY INCREASE INTO THE LOWER AND MIDDLE 80S UNDER PLENTY OF SUNSHINE. AND DEW POINTS SHOULD BE LOWER ON TUESDAY BEFORE BEGINNING TO RETURN WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 333 PM CDT SUN AUG 9 2015 OUR RELATIVELY QUIET WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WEEK. MID LEVEL HIGH PRESSURE RIDGE IS FORECAST BY BOTH ECMWF AND GFS TO BUILD FROM THE SOUTHERN PLAINS INTO THE NORTHERN ROCKIES...AND EXPAND A BIT TO THE EAST. THIS WILL TAKE MAIN STORM TRACK NORTH AND EAST OF OUR AREA...AND ALLOW FOR WARMER TEMPERATURES BOTH AT THE SURFACE AND ALOFT. WILL MAINTAIN OUR DRY FORECAST UNTIL MAYBE SATURDAY NIGHT OR SUNDAY WHEN RIDGE IS FORECAST TO BEGIN TO BREAK DOWN. HIGHS MAINLY IN THE UPPER 80S AND LOWER 90S SHOULD PREVAIL. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 612 PM CDT SUN AUG 9 2015 BAND OF THUNDERSTORMS WILL AFFECT KOFK FOR THE FIRST FEW HOURS OF THE TAF PERIOD. THEN ANOTHER LINE OF STORMS MOVING SOUTHEAST WILL ENTER EASTERN NEBRASKA...AFFECTING KOFK BETWEEN 04Z AND 06Z...THEN KLNK AND KOMA BETWEEN 06Z AND 09Z. MVFR CIGS/VSBYS WILL BE COMMON IN STORMS...BUT BRIEFLY LOWER CONDITIONS ARE CERTAINLY POSSIBLE. STRONG WINDS MAY ACCOMPANY STORMS AS WELL. BEHIND THIS SECOND BAND OF THUNDERSTORMS...AREAS OF MVFR FOG ARE LIKELY THROUGH 14Z...WITH A SMALL CHANCE OF MVFR/IFR CIGS AS WELL. THEN NORTH WINDS UNDER 12KT AND VFR CONDITIONS ARE FORECAST BEYOND 14Z AT ALL SITES. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 432 PM CDT SUN AUG 9 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 432 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN NORTHEAST NEBRASKA EARLY THIS EVENING. THEN MORE SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH ABOUT MIDNIGHT AS FAR SOUTHEAST AS INTERSTATE 80. SCATTERED THUNDERSTORMS AT LATE AFTERNOON ALONG A WEAK SURFACE BOUNDARY IN NORTHEAST NEBRASKA COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. A BETTER CHANCE FOR SEVERE STORMS WILL COME FROM A COLD FRONT MOVING SOUTHEAST FROM SOUTH DAKOTA...SCHEDULED TO ARRIVE IN NORTHEAST NEBRASKA AT EARLY EVENING...THEN PROGRESS TOWARD INTERSTATE 80 AROUND MIDNIGHT. INSTABILITY AND SHEAR WILL BOTH BE CONDUCIVE FOR DAMAGING WINDS THROUGH THE EVENING BEFORE STORMS WEAKEN AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL LIKELY LINGER OVER MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE NIGHT...ENDING FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. BY MONDAY MORNING...MOST OF THE ACTIVITY WILL HAVE MOVED EAST OF NEBRASKA AND SOUTHWEST IOWA. THERE IS A SMALL CHANCE NON SEVERE THUNDERSTORMS COULD POP UP MONDAY AFTERNOON IN SOUTHWEST IOWA. FLOODING WILL REMAIN POSSIBLE ALONG THE NISHNABOTNA RIVER NEAR HAMBURG AND THE WEST NISHNABOTNA NEAR RIVERTON AS WATER FROM SUNDAY NIGHT RAINFALL CONTINUES TO MOVE DOWN THOSE WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PART OF NORTHEAST AND EAST CENTRAL NEBRASKA...AS WELL AS WEST CENTRAL IOWA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 625 PM CDT SUN AUG 9 2015 NEZ011-016-017-100015- ANTELOPE NE-KNOX NE-PIERCE NE- 625 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE...SOUTH CENTRAL KNOX AND NORTHWESTERN PIERCE COUNTIES UNTIL 715 PM CDT... AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ORCHARD...OR 19 MILES SOUTHEAST OF ONEILL...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CREIGHTON...ORCHARD...CENTER...WINNETOON...ROYAL...BAZILE MILLS... ASHFALL FOSSIL BEDS STATE HISTORICAL PARK AND THE HIGHWAY 14 AND 59 JUNCTION. THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND 344. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4239 9830 4262 9787 4243 9769 4227 9830 TIME...MOT...LOC 2325Z 241DEG 40KT 4232 9832 KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 641 PM CDT SUN AUG 9 2015 NEZ030-031-042-100030- PLATTE NE-BOONE NE-MADISON NE- 641 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...SOUTHWESTERN MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 730 PM CDT... AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PETERSBURG...OR 35 MILES WEST OF NORFOLK...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWMAN GROVE...PETERSBURG...LINDSAY AND LORETTO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4179 9817 4190 9812 4189 9756 4163 9764 TIME...MOT...LOC 2341Z 282DEG 21KT 4184 9807 KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 728 PM CDT SUN AUG 9 2015 NEZ016-030-031-042-100115- ANTELOPE NE-PLATTE NE-BOONE NE-MADISON NE- 728 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANTELOPE...NORTHERN BOONE...SOUTHWESTERN MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 815 PM CDT... AT 728 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF SPALDING...OR 36 MILES NORTHEAST OF ORD...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWMAN GROVE...PETERSBURG...LINDSAY AND LORETTO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4192 9830 4197 9768 4170 9767 4174 9829 TIME...MOT...LOC 0028Z 269DEG 29KT 4184 9829 KERN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT SUN AUG 9 2015
NEZ030-042-100130-
PLATTE NE-BOONE NE-
746 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHWESTERN
PLATTE COUNTIES UNTIL 830 PM CDT...
AT 745 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF ALBION...OR 40 MILES EAST OF ORD...MOVING EAST AT 40
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...ST. EDWARD...LINDSAY AND THE HIGHWAY 14 AND 56 JUNCTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4177 9828 4170 9761 4152 9770 4153 9771
4153 9788 4151 9789 4165 9829
TIME...MOT...LOC 0045Z 289DEG 33KT 4171 9815
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
834 PM CDT SUN AUG 9 2015
NEZ011-012-100215-
KNOX NE-CEDAR NE-
834 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR AND EASTERN KNOX
COUNTIES UNTIL 915 PM CDT...
AT 833 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YANKTON...MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE...WYNOT...FORDYCE...ST. HELENA...OBERT...ST.
HELENA BOAT DOCK AND GAVINS POINT DAM AND CAMPGROUNDS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 203 AND 215.
HIGHWAY 20 IN NEBRASKA NEAR MILE MARKER 390.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4285 9728 4286 9725 4281 9720 4280 9717
4270 9701 4250 9702 4242 9713 4281 9754
4285 9748 4285 9745 4287 9742 4286 9734
4287 9731
TIME...MOT...LOC 0133Z 316DEG 25KT 4282 9739
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
848 PM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL OAKDALE 42.07N 97.97W
08/09/2015 E0.50 INCH ANTELOPE NE PUBLIC
ALSO TWO INCHES OF RAIN
0635 PM HAIL ORCHARD 42.34N 98.24W
08/09/2015 E1.00 INCH ANTELOPE NE PUBLIC
UP TO QUARTER SIZE
&&
MILLERThe Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous large tree limbs were reported blown down in town.
A healthy 15 year old maple tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587926, 587925, 587927.